Alert archive / Michigan / Beach Hazards Statements in 2019
Beach Hazards Statement 5, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Jul 16, 2019, 4:14 AM EDT for Schoolcraft County, Michigan. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2019, 4:14 AM EDT (08:14 UTC)
- Expired
- Jul 16, 2019, 6:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
282 WHUS43 KMQT 160814 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 414 AM EDT Tue Jul 16 2019 MIZ014-162200- /O.NEW.KMQT.BH.S.0005.190716T0814Z-190716T2200Z/ Southern Schoolcraft- 414 AM EDT Tue Jul 16 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON... The National Weather Service in Marquette has issued a Beach Hazards Statement for dangerous swimming conditions...which is in effect through this afternoon. * High wave action and dangerous swimming conditions are expected along the shorelines of Upper Michigan. * Strong rip currents: Expected. * Strong outlet currents: Expected. Locations/Impacts For Southern Schoolcraft County: Current related fatalities and rescues in the past have occurred during wave conditions similar to today near Lakeview Park and near Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dangerous pounding waves and life-threatening currents are expected at the beaches. People visiting the beaches should stay out of the water. Pay attention to beach flags and signs posted at beach access points and lifeguard stations. Dangerous currents can sweep you out away from shore. They occur most often at breaks or low spots in sandbars...near shoreline structures...and near river mouths or other water outlets. && $$ Rolfson
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 1:36 AM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 16, 1:36 AM EDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Marquette MI 136 AM EDT Tue Jul 16 2019 .SHORT TERM...(This evening through Tuesday) Issued at 348 PM EDT MON JUL 15 2019 Convection is already developing in the western portions of the U.P., with the Vilas/Gogebic county line being the current hot spot where the better CAPE and LL lapse rates reside at the moment (essentially where earlier clearing helped to prolong the destabilization process there). With bulk shear values marginal (25-30kts., 0-6km), this initial activity will likely pulse up quickly but struggle to survive very long, thereby limiting the severe threat (although SPS-worthy definitely not out of the question). However, there are two features of interest to be watched as the evening continues: 1. a MCV that was in southern MN, which has moved into west-central WI this afternoon, now picking up in intensity; and 2. a frontal boundary back across northern MN, on its way toward western Lake Superior. Both of these features yield their own respective severe potential given the local dynamics, with both primarily containing gusty to perhaps locally damaging winds (DCAPE values are maximized across the western U.P.). For #1, the trajectory has at least some of this associated convective activity clipping the south-central U.P.; for #2, this activity may very well continue well into the overnight hours as it crosses Upper Michigan, even though the intensity is anticipated to decline after the loss of daytime heating. Additionally, any storms associated with either of these features will contain moderate to locally heavy rainfall, but should be progressive enough to limit any sort of flood threat. Bottom line: strong storms are likely this evening, with severe potential possible; PoP chances persist overnight, with strong to severe potential likely waning. Behind it all, some lingering LL stratus may hang out through the early morning hours, with at least partial clearing anticipated by around midday tomorrow for the western two-thirds of the forecast area. The warm, moist air remains in place through tomorrow, with yet another chance for more hit-and-miss convective activity tomorrow afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 427 PM EDT MON JUL 15 2019 As the dominant upper-level wave continues to exit to the northeast over Hudson Bay Tuesday evening, will see high pressure build into northern Ontario as the night goes on. But with the remnant surface front from tonight and Tuesday continuing to linger around the area, can't rule out continued showers and storms Tuesday night. South of the boundary will exit more of the same high CAPE, high PWAT, low shear environment we've been dealing with for a few days now meaning that any showers and storms could be slow movers capable of producing locally heavy rainfall. But given how convectively chaotic this pattern is, not really worth trying to nail down specific areas for now and instead have painted in chance POPs Tuesday night, with the highest over the south-central. At the moment Wednesday looks like the only likely dry day of the next several as the aforementioned front finally slides south of Upper Michigan. With 850 mb temps 16-17 C, still looking at highs in the mid 80s. But it's a short-lived reprieve. By Wednesday evening the next upper-level short wave will be taking shape in the Northern Plains. Models are in good agreement that WAA precip will break out over Minnesota Wednesday evening with strong theta-e advection and moisture convergence modeled. With PWAT again rising to nearly 2.0" on the (even) warm(er) side of the front, will likely see heavy rain across much of the U.P. early Thursday morning, as well as perhaps some elevated thunder. There could then be at least some partial clearing Thursday midday before another round of showers and storms Thursday afternoon as the system's "cold" front comes through. With a strong LLJ out ahead of the system creating favorable shear profiles, and plenty of CAPE, there could be a window for strong to severe storms Thursday. However, this will be contingent on the morning wave clearing out quickly enough to allow for surface heating midday, and that's far from a guarantee at this point. So just stick a pin in Thursday for now. Unfortunately the front Thursday doesn't actually act as a cold front at all as it lingers over the area Thursday night and then surges back north on Friday. Friday therefore looks not just hot and sticky, but almost certainly the hottest day of the year so far. 850 mb temps climb to about 21-22 C, which would support low to perhaps even mid 90s for highs. And with a fairly stiff WSW wind, there won't be any relief along the lakeshores. Right now it looks like Friday and most of Saturday will be dry as upper-level ridging builds back over the region, with yet another disturbance and more showers and storms late Saturday into Sunday. The GFS and EC continue to advertise a more substantial trough early next week that would finally bring an end to this hot and humid pattern. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 136 AM EDT TUE JUL 16 2019 While VFR conditions are expected to prevail at KIWD/KCMX/KSAW thru this fcst period, there are some concerns thru around 12z this morning. At KIWD, as winds in the low-levels diminish and high clouds depart, some fog/stratus (IFR conditions) may develop for a few hrs around daybreak. At KCMX, winds will veer to a more westerly upslope direction off Lake Superior over the next several hrs, and with fog over Lake Superior, it's possible that an IFR cig could develop until a couple of hrs after sunrise. At KSAW, an IFR cig could develop for a few hrs around daybreak. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 424 PM EDT MON JUL 15 2019 Convection is currently marching toward the western portions of Lake Superior, with a Severe Thunderstorm Watch currently in effect for the very far western area (MN area). These storms will be capable of producing locally gusty winds, kicking up waves, and perhaps contain small hail. Marine interests should take note that this activity will continue to track across much of the lake tonight, although should wane in intensity overnight as it tracks eastward. Fog remains across portions of the lake this afternoon, with it building overnight behind any rain that moves through. The fog potential will continue well into tomorrow, limiting visibilities. There is moderately high confidence that fog, perhaps dense, will again reemerge on Thursday behind additional showers/storms expected. Outside of any convective activity, sustained winds will generally remain less than 20 knots through much of this week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...lg LONG TERM...RJC AVIATION...Rolfson MARINE...lg
Hazardous weather outlook, Jul 15, 4:59 PM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 459 PM EDT Mon Jul 15 2019 MIZ001>007-009>014-084-085-162100- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 459 PM EDT Mon Jul 15 2019 /359 PM CDT Mon Jul 15 2019/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Numerous thunderstorms are expected tonight. The thunderstorms will be capable of producing locally heavy rainfall and gusty winds, with isolated strong, damaging winds possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday across Upper Michigan and Tuesday night over south central and eastern Upper Michigan. More thunderstorms are likely Wednesday night and Thursday, and there is another chance of thunderstorms this weekend. Any thunderstorms will be capable of producing locally heavy rainfall. There is a high swim risk for the Lake Michigan beaches on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report any hail, strong winds, or wind damage to the National Weather Service through Facebook, Twitter, or on our website at weather.gov/mqt. LSZ162-240>251-263>267-162100- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 459 PM EDT Mon Jul 15 2019 /359 PM CDT Mon Jul 15 2019/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Numerous thunderstorms are expected tonight. The thunderstorms will be capable of producing locally heavy rainfall and gusty winds. Where rainfall occurs locally dense fog may develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday across eastern Lake Superior. More thunderstorms are expected Wednesday night and Thursday, and there is another chance of thunderstorms this weekend. Any thunderstorms will be capable of producing locally gusty winds. Areas of fog are likely across Lake Superior Tuesday through Thursday. Some fog may be locally dense. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-162100- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 459 PM EDT Mon Jul 15 2019 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Numerous thunderstorms are expected tonight. The thunderstorms will be capable of producing locally heavy rainfall and gusty winds. Where rainfall occurs locally dense fog may develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Tuesday night. More thunderstorms are likely Wednesday night and Thursday, and there is another chance of thunderstorms this weekend. Any thunderstorms will be capable of producing locally gusty winds. Some locally dense fog is possible Wednesday night and Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. RJC
In the hours before
Local storm report, Jul 15, 10:22 PM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1022 PM EDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 7 WNW CALUMET 47.27N 88.61W
07/15/2019 M40 MPH LSZ243 MI BUOY
NDBC BUOY NO. 45023.
&&
JAWLocal storm report, Jul 15, 10:27 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1027 PM EDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 43 N COPPER HARBOR 48.08N 87.84W
07/15/2019 M42 MPH LSZ264 MI BUOY
NDBC BUOY NO. 45001.
&&
JAWLocal storm report, Jul 15, 10:31 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1031 PM EDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST 1 ESE COPPER HARBOR 47.47N 87.88W
07/15/2019 M39 MPH KEWEENAW MI ASOS
ASOS KP59.
&&
JAWLocal storm report, Jul 15, 10:34 PM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1034 PM EDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 38 NNW SILVER CITY 47.36N 89.79W
07/15/2019 E45 MPH LSZ263 MI PUBLIC
NDBC NO. 45006.
&&
JAWLocal storm report, Jul 15, 10:41 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1041 PM EDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST 28 ESE KEWEENAW POINT 47.18N 87.23W
07/15/2019 M51 MPH LSZ266 MI PUBLIC
STANNARD ROCK.
&&
JAWLocal storm report, Jul 15, 10:43 PM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1043 PM EDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 12 N TROWBRIDGE PARK 46.72N 87.41W
07/15/2019 M51 MPH MARQUETTE MI PUBLIC
GRANITE ISLAND.
&&
JAWThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:00 PM EDT | Special Marine Warning | MQT | 30 min | |
| Jul 15, 8:01 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 29 min |
| Jul 15, 8:29 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 31 min |
| Jul 15, 8:35 PM EDT | Special Weather Statement | MQT | Baraga, Iron, Marquette | 55 min |
| Jul 15, 8:39 PM EDT | Special Marine Warning | MQT | 36 min | |
| Jul 15, 9:24 PM EDT | Special Weather Statement | MQT | Dickinson, Iron, Marquette | 66 min |
Nearby
Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.